Luvox, Effexor, And Paxil Seem To Have Highest Increased Cataract Risks, But Study Does Not Prove That Any Of These Drugs Cause Cataracts
(Posted by Tom Lamb at DrugInjuryWatch.com)
An article which appeared in the June 2010 edition of the medical journal Ophthalmology shows that the popular selective serotonin reuptake inhibitors (SSRI) antidepressants Luvox (fluvoxamine), Effexor (venlafaxine), and Paxil (paroxetine) raise the risk of cataracts by 39%, 33%, and 23%, respectively, in patients currently taking these drugs. Overall, the adjusted relative risk for cataracts among current users of SSRIs was 15%.
A March 12, 2010 WebMD article, "Cataracts From Antidepressants?" -- which was written back when this Ophthalmology article was published early online --provided this summary of the practical effect of the overall cataract risks found by the underlying medical study:
Assuming that 10% of Americans take SSRIs, that the increased risk is 15%, and that 1.5% of cataracts in the U.S. are caused by antidepressants, the researchers calculate that SSRIs may cause 22,000 extra cases of cataracts each year.
The Abstract for this article, "Selective serotonin reuptake inhibitors and the risk of cataracts: a nested case-control study", by Mahyar Etminan, PharmD, and colleagues of the University of British Columbia, Vancouver, Canada, informs us that this nested case-control study included these two points:
- The average time to diagnosis of cataracts while on SSRI therapy was 656 days.
- The possibility that this observation may be the result of the effect of smoking, which could not be controlled for in the study, cannot be excluded.
The March 2010 WebMD article provided this additional contextual information:
SSRI antidepressants work by increasing the amount of serotonin in the brain. (Effexor is not strictly an SSRI, as it boosts norepinephrine as well as serotonin.)
Etminan and colleagues note that the lens of the eye has serotonin receptors -- switches that activate cellular functions. Animal studies show that serotonin can make the lens of the eye more opaque and lead to cataracts.
If the Etminan findings are confirmed, SSRI antidepressants would not be the first drug to increase cataract risk. Oral and inhaled steroids and beta-blockers have also been linked to cataract formation.
Of course, any patients concerned by these cataract risk findings should speak with their doctor, as the FDA always advises that one should not stop taking any prescription drug without doing so first.
DrugInjuryLaw.com: Legal Information And News About Prescription Drug Side Effects